Excited Delirium Syndrome and Sudden Death
Excited delirium syndrome is a pathophysiologic progression that Emergency Medicine physicians are exposed to daily. While the initial management often takes place in the pre-hospital setting, these patients are at high risk of respiratory and cardiac arrest if proper management is not continued after hitting our doors. Despite a growing awareness of excited delirium syndrome and it's associated increased risk of death, the majority of the 250 annual deaths from this entity occur while in police custody.
A statement from the ACEP task force on excited delirium syndrome describes the progression to death: "The typical course… involves acute drug intoxication, often a history of mental illness, a struggle with law enforcement, physical or noxious chemical control measures or electrical control device (taser), sudden and unexpected death, and an autopsy which fails to reveal a definite cause of death from trauma or natural disease."
It is critical to have this progression in mind when seeing any patient that has required physical or chemical restraint for safety of medical personnel, self, or the public before coming to the ED. Have an especially high level of suspicion in patients with risk factors that include history of psychiatric illness, being found nude or with inappropriate clothing, patient not aware of police presence, or attraction to glass/reflective surfaces.
The most common precipitant of excited delirium is cocaine, although methamphetamine, PCP, and LSD are other triggers. Keep in mind that some patients with severe underlying psychiatric disorders may present with little or no substance abuse, rather their trigger is often medication-related or uncontrolled mania.
While the mechanism of sudden death is unclear, patients are thought to have a dopamine transport abnormality which leads to a hyperdopaminergic state. Severe acidemia from excessive agitation, resultant struggle, and subsequent sedation may also play a role.
The hallmarks of excited delirium are psychomotor agitation, delirium, and physiologic excitation. Patients may be found with bizarre, aggressive behavior, agitation, ranting, hyperactivity, paranoia, violence, surprising physical strength, excessive sweating, or respiratory arrest/death. On exam, aside from agitation, patients will often be tachycardic, tachypneic, hyperthermic, and hypertensive.
Remember to keep a wide differential diagnosis, especially for other toxidromes that may present with hyperthermia and agitation:
- Neuroleptic Malignant Syndrome
- Serotonin Syndrome
- Anticholinergic toxicity
- Heat stroke
- Sepsis (meningitis in particular)
- The first step in any emergent algorithm involves ABC’s and ruling out immediately reversible causes, such as hypoglycemia.
- In excited delirium, ensuring staff and patient safety is critical, and a minimum of 5 individuals should be used for mechanical restraint application (one for each limb, one for head and neck).
- ALWAYS follow physical restraint by some type of sedation– the options are numerous, but benzodiazepines are still considered first-line treatment and can be used along with a first-generation antipsychotic.
- Midazolam (versed) has more rapid onset than lorazepam (Ativan) and is typically dosed at 2.5 mg to 5 mg IV or IM (can repeat in 5 minutes if no effect). Benzodiazepines require respiratory monitoring, but have the added benefit of treating a variety of withdrawal syndromes and preventing seizures.
- Ketamine has become a routine choice for EMS providers given its rapid onset and relative preservation of airway reflexes and respiratory drive. The dose is 4-5 mg/kg IM, or 1-2 mg/kg IV if access is established. Of note, this medication is not to be used for those patients who carry a diagnosis of schizophrenia or significant cardiac disease.
- Once appropriate physical and chemical restraint has been achieved, do a careful physical exam looking for any signs of traumatic injury, compartment syndrome, or infectious etiologies. Patients will require close monitoring and workup for rhabdomyolysis, which should be treated aggressively along with any hyperthermia.
Overall the takehome message is that these patients are very high risk for death and injury to self or staff. Since the majority of these patients are young (average age of excited delirium patient is 36) and otherwise medically healthy, they should have good outcomes with appropriate restraint and resuscitation!
- Guthrie, Kane. “Crazy…Then Dead!” Life in the Fastlane. Accessed on 8/16/16.
- Moore, Gregory and James Pfaffl. “Assessment and emergency management of the acutely agitated or violent adult.” UpToDate. Accessed on 8/16/16.